Texas, 2012

Hail in Texas, April 13, 2012

April 13, 2012 · NWS LUB · 1 event in 1 county or zone

On the evening of the 13th, scattered thunderstorms developed over the extreme southeastern Texas Panhandle along an east-west warm front. One of these storms developed into a supercell while in Hall County before proceeding to drop large hail in northern Childress County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

On the evening of the 13th, scattered thunderstorms developed over the extreme southeastern Texas Panhandle along an east-west warm front. One of these storms developed into a supercell while in Hall County before proceeding to drop large hail in northern Childress County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 13, 5:20 PM CST, 50 minutes earlier.

Area forecast discussion, Apr 13, 5:20 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
620 PM CDT FRI APR 13 2012

.AVIATION...
ISOLATED THUNDERSTORMS HAVE DEVELOPED WEST OF KCDS THIS
EVENING...COINCIDING WITH THE DRYLINE. HAVE GONE AHEAD AND ADDED
-TSRA PREVAILING THROUGH THE EVENING HOURS...WITH VCTS MENTIONED
OVERNIGHT. CONVECTION HAS NOT INITIATED AS FAR SOUTH AS KLBB...AND
WILL TREND THE TAF CYCLE THAT WAY...BUT WITH A VCSH MENTIONED FOR
THIS EVENING. OVERNIGHT...FORECAST MODELS HINT AT MVFR CLOUD DECKS
DEVELOPING AT BOTH TAF SITES AS THE DRYLINE RETREATS A BIT WEST
AND THUS INDUCE INCREASING LOW LEVEL MOISTURE. ADDING A PREVAILING
AND A TEMPO AT KCDS AND KLBB RESPECTIVELY FOR THIS POSSIBILITY.
SATURDAY LATE MORNING/EARLY AFTERNOON...SOUTHWEST WIND SPEEDS WILL
INCREASE TO RATHER BREEZY/POSSIBLY WINDY CONDITIONS AND THUS A
MVFR VISIBILITY RESTRICTION FOR BLDU IS WARRANTED AT KLBB.

&&

.PREV DISCUSSION... /ISSUED 336 PM CDT FRI APR 13 2012/

SHORT TERM...
DRYLINE HAS PUSHED ONLY SLIGHTLY FURTHER WEST SINCE MID-DAY NOW
EXTENDING FROM NEAR QUANAH TO POST.  STORMS HAVE INITIATED ACROSS
OUR EASTERN COUNTIES ALONG AND JUST EAST OF THE DRYLINE WHERE
THETA-E RIDGE EXISTS.  STORMS HAVE REMAINED BELOW SEVERE LEVELS THUS
FAR THOUGH SB CAPES REMAIN FROM 2500 TO 3000 J/KG.  WE CONTINUE TO
OBSERVE LOW LEVEL WIND FIELDS SUGGESTIVE OF MESO LOW UP ACROSS
NORTHWESTERN HALL COUNTY.  IN LINE WITH PREVIOUS THINKING...DRYLINE
HAS MADE LITTLE PROGRESS ACROSS THE PANHANDLE THROUGH NEAR THE TX/OK
STATE LINE.  ASSUMING THAT WEAK CYCLOGENESIS PERSIST IN OUR
NORTHEAST...WE SHOULD CONTINUE TO SEE SCATTERED DEVELOPMENT ACROSS
OUR SOUTHEASTERN ZONES THE REMAINDER OF THE AFTERNOON WITH SOME
POSSIBLY BECOMING SEVERE WITH HAIL TO THE SIZE OF GOLF BALLS AND
WINDS TO 60 MPH.  INTO THE EVENING HOURS...DRYLINE IS PROGGED TO
RETREAT IN RESPONSE TO UPPER LEVEL LOW AND IT REMAINS POSSIBLE THAT
WE COULD SEE TSTM DEVELOPMENT ALONG THE FEATURE AS IT MOVES WEST
OVERNIGHT.  BY EARLY SATURDAY MORNING...STRONG PUSH BEGINS AND WILL
QUICKLY SWEEP THREAT AREA EASTWARD REPLACING CONVECTION WITH FIRE
WEATHER POTENTIAL.  SATURDAY AFTERNOON WILL BE CHARACTERIZED BY VERY
DRY AIR AND WINDY CONDITIONS WITH BLOWING DUST.  PLEASE SEE FIRE
WEATHER SECTION BELOW FOR ADDITIONAL INSIGHT.

LONG TERM...
NO SIGNIFICANT CHANGES MADE IN THE EXTENDED FORECAST. WE STILL
EXPECT A SQUALL LINE TO DEVELOP ALONG THE DRYLINE/PACIFIC-TYPE
COLD FRONT INTERSECTION AFTER MIDNIGHT...LIKELY LOCATED FROM THE
EXTREME SOUTHEAST TX PANHANDLE SOUTH-SOUTHWESTWARD ACROSS THE ERN
AND SRN ROLLING PLAINS. SOME SVR HAIL AND WIND MAY ACCOMPANY THE
STORMS...BUT THEY SHOULD QUICKLY SHIFT EAST AND SOUTH OF THE FA
BEFORE DAYBREAK SUNDAY. A WEAK COLD FRONT WILL MOVE INTO THE AREA
MONDAY AND WITH THE APPROACH OF AN UPPER-LVL SHORTWAVE...SOME
SHOWERS ARE POSSIBLE ACROSS THE PANHANDLES MON AFTN. BUT MOISTURE
WILL BE VERY LIMITED AND WE DON/T EXPECT ANY RAIN TO MAKE IT INTO
OUR NRN ZONES. TEMPERATURES WILL BE COOLER SUNDAY INTO
MONDAY...WITH HIGHS IN THE 60S AND 70S...AND LOWS MAINLY IN THE
40S...SOME 30S POSSIBLE ACROSS THE FAR SW PANHANDLE AND NW SPLNS.
TEMPS ARE LIKELY TO WARM BACK INTO THE 80S FOR WED AND THU AS NEAR
ZONAL FLOW ALOFT AND SW LOW-LVL WINDS RETURN. MOISTURE RETURN
LOOKS TO BE LIMITED DUE IN THE W-SW FLOW REGIME...BUT THE NEXT
SHOT AT TSTMS COULD BE BY THU AFTERNOON ACROSS THE ROLLING PLAINS
IF A DRYLINE DEVELOPS WHILE A LOW AMPLITUDE TROUGH SKIRTS PASSES
ACROSS THE HIGH PLAINS. A COLD FRONT IS THEN EXPECTED IN THE WAKE
OF THIS TROUGH...BUT MOISTURE AVAILABILITY LOOKS VERY IFFY FOR
PRECIP CHANCES WITH THE FROPA...HAVE CONTINUED WITH A DRY FCST FOR
NOW.

FIRE WEATHER...
SATURDAY CONTINUES TO BE TRENDING TOWARD A METEOROLOGICAL FAVORABLE
SETUP FOR CRITICAL FIRE WEATHER CONDITIONS WITH SUSTAINED 20 FOOT
WIND SPEEDS AROUND 30 MPH. MIN AFTERNOON RH VALUES WILL BE DOWN IN
THE 5 TO 10 PCT ACROSS THE WATCH AREA.  BASED ON COORDINATION WITH
TFS...HAVE ELECTED TO ISSUE FIRE WEATHER WATCH FOR SATURDAY
AFTERNOON AND EVENING.  GREENUP IS BETTER WEST OF THE I-27 CORRIDOR
WHERE RAIN HAS BEEN MORE RELEVANT THUS CONFIDENCE IN THE FIRE THREAT
IS QUESTIONABLE.  THUS...HAVE ELECTED TO SIMPLIFY THINGS AND GO WITH
A FIRE WEATHER WATCH AND ALLOW OVERNIGHT SHIFT TO NARROW THE AREA OF
FOCUS BASED ON ANY ADDITIONAL INSIGHT FROM FUEL STATUS THAT COMES
IN.

FIRE WX CONCERNS ON SUNDAY WILL LIKELY BE LIMITED TO SOUTHERN
PORTIONS OF THE SPLNS AND ROLLING PLAINS. BREEZY WEST WINDS WILL
LIKELY DEVELOP EARLY AND APPROACH 20 MPH SUSTAINED AT THE 20 FOOT
LEVEL THROUGH MOST OF AFTERNOON. TEMPERATURES WILL
COOL...ESPECIALLY ACROSS THE NORTH...LIMITING THE FIRE DANGER..BUT
RH VALUES MAY DROP UNDER 15 PERCENT ACROSS THE SOUTH LEADING TO
LOW-END CRITICAL CONDITIONS. THE LIKELYHOOD OF WIDESPREAD
CRITICAL FIRE DANGER IS CONSIDERED TOO LOW FOR A WATCH AT THIS
TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        46  77  38  62  39 /   0   0  10  10  10
TULIA         52  81  41  66  38 /  20  10  10  10  10
PLAINVIEW     54  81  41  66  40 /  20  10  10  10  10
LEVELLAND     52  79  42  67  42 /  10   0  10  10  10
LUBBOCK       58  82  43  69  43 /  20  10  10  10  10
DENVER CITY   56  80  43  68  43 /  10   0  10  10  10
BROWNFIELD    55  81  45  68  43 /  10  10  10  10  10
CHILDRESS     62  87  51  74  45 /  40  20  20  10  10
SPUR          59  87  49  73  46 /  20  10  20  10  10
ASPERMONT     63  88  54  75  45 /  20  20  30  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR THE FOLLOWING ZONES:
TXZ021>025-027>031-033>036-039>042.

&&

29/99/99
Hazardous weather outlook, Apr 13, 10:11 AM CST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1111 AM CDT FRI APR 13 2012

TXZ021>044-141615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1111 AM CDT FRI APR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT FOR THE MUCH OF THE ROLLING PLAINS. THE DRYLINE
HAS QUICKLY ADVANCED ACROSS THE SOUTH PLAINS THIS MORNING AND IS
ALREADY GENERATING A VISIBLE LINE OF CUMULUS FROM VERNON TO SPUR
TO TAHOKA. THERE ARE INDICATIONS WHICH SUGGEST THE DRYLINE WILL
MOVE LITTLE ACROSS THE EASTERN PANHANDLE AND POTENTIALLY BECOME
MORE NORTH TO SOUTH IN ORIENTATION INTO THE ROLLING PLAINS. THE
LATEST DATA SUGGEST THE CAPPING INVERSION IS RAPIDLY WEAKENING
EAST OF THE DRYLINE WHERE INSTABILITY IS ALREADY NEARING 3000
J/KG. DESPITE WEAK SHEAR PROFILES...RAPID STORM FORMATION IS
POSSIBLE ESPECIALLY NORTH AND NORTHEAST OF PADUCAH. IF STORMS DO
BECOME ESTABLISHED THE PRIMARY THREAT WILL BE DAMAGING WINDS UP TO
60 MPH AND HAIL UP TO THE SIZE OF PING PONG BALLS.

FIRE WEATHER
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL EXIST THIS
AFTERNOON WEST OF THE DRYLINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
BREEZY TO WINDY CONDITIONS WILL DEVELOP DURING THE DAY SATURDAY
ACROSS THE ENTIRE AREA. THIS WILL RESULT IN AREAS OF BLOWING DUST
AS WELL AS AN CRITICAL FIRE WEATHER CONDITIONS MAINLY WEST OF THE
CAPROCK ESCARPMENT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED FOR AREAS EAST OF A CLARENDON...
MATADOR...TO POST LINE LATE THIS AFTERNOON THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 13, 1:01 PM CST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
201 PM CDT FRI APR 13 2012

TXZ037-038-131930-
DICKENS-KING-
201 PM CDT FRI APR 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR DICKENS  AND KING  COUNTIES...

AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF GUTHRIE...MOVING NORTHEAST
AT 30 MPH.

PENNY SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND.

LAT...LON 3343 10055 3349 10061 3365 10061 3384 10038
      3358 10022
TIME...MOT...LOC 1901Z 226DEG 27KT 3350 10053

MEADOWS

The radar

The Altus AFB radar (KFDR), 116 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Childress

When
April 13, 6:10 PM CST to 6:15 PM CST
Where
Childress County, 4.22 mi SSW of Loco
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.668, -100.189

The Sheriff's Office in Collingsworth County reported golf ball size hail at the intersection of U.S. Highways 83 and 62 in Childress County. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366255.